Medication safety in the home is an important public health issue. Almost half of all Americans have taken at least one prescription medication in the last month and more than three-quarters have taken an over-the-counter (OTC) drug. Most of these medications are taken in the consumer's home or other residential or community setting. In these settings, the risk of medication errors is ever present as consumers with variable health literacy and unlicensed healthcare personnel undertake the complex processes associated with safe medication management.
People may not realize that an infected mother can pass on the hepatitis B virus to her newborn infant at birth. Hepatitis B is a serious, contagious disease caused by a virus that attacks the liver. According to the Centers for Disease Control and Prevention (CDC), the hepatitis B virus can cause lifelong infection, leading to cirrhosis (scarring) of the liver, liver cancer, liver failure, and death.
Since 2009, the US Food and Drug Administration (FDA) has received 14 reports about over-the-counter (OTC) wart remover products catching fire during use. The cryogenic wart removers, which remove warts by freezing them off, are a mixture of liquid dimethyl ether and propane. These products are regulated by FDA and have a clear warning stating that they are flammable and should be kept away from fire, flames, heat sources, and cigarettes.
If you use the new anticoagulant (blood thinner) Pradaxa (dabigatran), take note. Recent publication of two studies suggests that a lower dose and a lab test may limit the drug’s major drawback: high rates of bleeding.
Our organization often hears from consumers who report the quantity of medicine they receive from the pharmacy is less than the amount prescribed by their physician. For example, we recently received a report from a young patient who had dental surgery and received a prescription for the narcotic painkiller Lortab (hydrocodone and acetaminophen). On the prescription the dentist wrote for 24 pills to be dispensed. The patient’s mother had the prescription filled at a local pharmacy. When she returned home she counted only 21 pills. The mother called the pharmacy because she wanted to make sure the pharmacist was aware that a mistake had been made in the count. But the pharmacist became defensive, even suggesting that the woman’s daughter must have taken the pills without her knowledge.
Many parents like to rub numbing medications on their baby’s gums to treat the discomfort of teething. Products for this purpose, called topical anesthetics, are available for purchase over the counter (OTC). Examples include Anbesol and Orajel. There are also prescription products (e.g., viscous lidocaine) that doctors sometimes recommend. However, because of safety concerns, we do not recommend that babies receive medicines containing topical anesthetics.
A rare but fatal error can occur when the cancer medicine vincristine is given the wrong way. Vincristine is given intravenously (into the vein) to treat various types of cancer. It is often given in combination with another cancer medicine called methotrexate. Methotrexate can be given into the spinal canal (intrathecally). This helps prevent the cancer from spreading to the brain. If vincristine is mistakenly given into the spinal canal instead of the methotrexate, death is almost certain.
Camphorated phenol is an antiseptic liquid containing camphor and phenol. These two ingredients, used in combination, are often used to treat pain and itching associated with conditions such as minor burns, cold sores, insect bites, itching skin and mild sunburn. Camphorated phenol is a liquid that must only be applied directly to the skin. Ingesting camphorated phenol can cause toxicity, especially in children.
In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.